Cortisone adventure... advice and comments please???

Discussion in 'Fibromyalgia Main Forum' started by BethM, Aug 16, 2003.

  1. BethM

    BethM New Member

    Last Thursday, I saw the workers comp ortho doc again, for the carpal tunnel and tendinitis I have, because the problems have expanded to include additional finger and joint pain, and a trigger finger on each hand. I allowed the doc to inject cortisone/lidocaine into the tendon sheath at the base of my right middle finger, because the triggering has gotten bad enough to interfere with daily living. The idea is to give me a few weeks' respite while I decide whether to allow surgery or not.

    Needless to say, the injection was painful, and resulted in aching and pain for the next two days in that hand. The triggering has reduced about 50% now, and the pain has decreased, but this is not a good 'fix'. (I'm afraid I see surgery in my near future...)

    THE INTERESTING PART IS THIS: The cortisone wired me for about 36 hours. I only slept about 3 hours Thursday night, was fine and awake and able to work on Friday, didn't get sleepy until late Friday night, but that was with the help of 5mg of Valium and an antihistamine. My pain levels are down also, about 50%, despite the lack of sleep, but are beginning to creep up again.

    Now, I know that my body chemistry is a bit wierd from the FMS, but all that from one injection of cortisone that should not have gone systemic? Is this an indicator of the condition of my adrenals? Good or bad? Does this say I need to add the cortisone or Cortef? Or that I don't? I am very confused... For the record, I've been taking Thyrolar for several months and doing well with it.

    I'd appreciate input on this adventure and its results from those who have information, ideas, experience, etc.

    Thank you!
    Beth.
    [This Message was Edited on 08/16/2003]
  2. Susan07

    Susan07 New Member

    no experience with this, just bumping
  3. BethM

    BethM New Member

    for the bump!
  4. rebel450

    rebel450 New Member

    i had a cortisone shot in shoulder and arm. Did not sleep for 2 weeks, at which time the pain came back anyway. Just recently on 2 weeks of cortisone tablets, also have not slept, on taper stage so hopefully will sleep soon. The pills have relieved some of the pain, but know that is short lived.
    Hope you can get some relief soon.
  5. sumbuni

    sumbuni New Member

    I've never had the shots, but have taken in pill form. These pills mess with my head so badly that I just NEVER want to take them again! Had loads of trouble sleeping, and had some of the worst nightmares of my life...and usually never can remember a dream if I had one...They are not good for us, they can't be. What cortisone does is make you THINK everything is better, and you wind up hurting yourself worse.

    sumbuni
  6. artisticweb42

    artisticweb42 New Member

    be sure to ask your Dr. if it has epinephrin (sp?) in it. This is a drung that helps deliver the meds quicker. When you go to the dentist and he numbs your mouth to do work, epinephrin is also in that.

    I tend to have a fast heart rate, so I always request that the novicain I get and the cortisone shots I get not contain epi. Can make your heart beat fast, make you unable to sleep and make you jittery. Kind of like caffiene but with more of a kick.

    Everyone reacts differently though.
  7. klutzo

    klutzo New Member

    I posted on this recently, under "Why did cortisone shot make me worse". My shot was systemic, since my throat was closing up from fire ant bites.
    I did not sleep more than 3 hrs. per night for 2 weeks after the shot and I was so angry, I know what "steroid rage" feels like now.
    I belive the info on Dr. Gerald Poesnecker's website explains this best. The Selye Metabolic energy chart shows how we go throught different stages when our adrenals are failing. In some stages, we have too little coritsol, but in some we make too much.
    My last cortisol test was 4 yrs. ago and was low normal, but I am guessing that I may now be improving, and moving back through the stages in to "resistance" where my cortisol may be too high. Then when more is added from a shot, the normal side-effects of the stuff are greatly exaggerated. I am having another cortisol test in a couple of weeks, and can test my theory then.
    I don't think you can know if you need Cortef or some other adrenal booster unles you have a cortisol test done. I think all of us could use some extra vitamin B-5 to help our adrenals work properly, but that is the only supplement I would add without testing first. It should be done at exactly 8 am when you are fasting.
    I am sorry this happened to you. BTW, I have been on Armour Thyroid for 3 months and am getting fabulous results from it. I'm glad you are being helped by the Thyrolar.
    Klutzo

    P.S. Have you tried large doses of vitamin B-6 for your carpal tunnel? If you do a websearch you should find lots of info on this treatment which has saved some folks from having surgery.
    [This Message was Edited on 08/18/2003]